Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 157, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 12, 2017, 7:25 PM MDT for Kiowa County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 7:25 PM MDT (01:25 UTC)
- Expired
- Jul 12, 2017, 8:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 128 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852
WUUS55 KPUB 130125
SVRPUB
COC061-130200-
/O.NEW.KPUB.SV.W.0157.170713T0125Z-170713T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
725 PM MDT WED JUL 12 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in southeastern Colorado...
* Until 800 PM MDT
* At 725 PM MDT, a severe thunderstorm was located over Chivington,
or 23 miles north of Lamar, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chivington, Brandon, Neeoshe Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10245 3828 10271 3861 10268 3862 10228
TIME...MOT...LOC 0125Z 187DEG 35KT 3842 10257
HAIL...1.00IN
WIND...60MPH
$$
kam2 follow-up statements
519
WWUS55 KPUB 130136
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
736 PM MDT WED JUL 12 2017
COC061-130200-
/O.CON.KPUB.SV.W.0157.000000T0000Z-170713T0200Z/
Kiowa CO-
736 PM MDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EASTERN KIOWA COUNTY...
At 736 PM MDT, a severe thunderstorm was located over Chivington, or
25 miles north of Lamar, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chivington, Brandon, Neeoshe Reservoir and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10245 3828 10271 3861 10268 3862 10228
TIME...MOT...LOC 0136Z 180DEG 32KT 3844 10256
HAIL...1.00IN
WIND...60MPH
$$
kam976
WWUS55 KPUB 130145
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
745 PM MDT WED JUL 12 2017
COC061-130200-
/O.CON.KPUB.SV.W.0157.000000T0000Z-170713T0200Z/
Kiowa CO-
745 PM MDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR EASTERN KIOWA COUNTY...
At 745 PM MDT, a severe thunderstorm was located over Chivington, or
23 miles north of Lamar, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chivington, Brandon and Neeoshe Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3830 10243 3833 10269 3850 10269 3861 10268
3862 10228
TIME...MOT...LOC 0145Z 192DEG 25KT 3841 10253
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
kamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:28 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 12, 3:28 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 328 PM MDT Wed Jul 12 2017 .SHORT TERM...(This evening through Thursday) Issued at 324 PM MDT Wed Jul 12 2017 Tonight: still a risk for locally heavy rain and a couple severe storms, mainly from the northern Sangre de Cristo Mountains across the Pikes Peak Region. Showers and storms will spread east through portions of the plains and a weather disturbance brushes by. Models show the potential for locally heavy rains in those areas, including burn scars. Flash Flood Watch will remain in effect through a part of the evening. Some showers will likely linger through the nighttime hours, especially across the east. Thursday: Models show likelihood of diurnal showers and storms with upper high overhead. Risks will be a few marginally severe storms across the I-25 corridor and southeast plains, and flash flooding across and near burn scars and urban areas. .LONG TERM...(Thursday night through Wednesday) Issued at 324 PM MDT Wed Jul 12 2017 Thursday night: weak upslope flow continues across the southeast plains into the eastern mountains with ongoing convection mainly across the mountains and adjacent terrain, where CAPE values are generally around 1000 j/kg. Convection should wane through the evening hours and perhaps linger into the overnight across and near the higher terrain. Friday: Upper high continues across the western half of the US. NAM has adequate moisture for diurnal showers and storms, mainly across the higher terrain and adjacent ground, but shows some drier air circulating in from the north across the I-25 corridor and plains, so coverage of rain will tend to be less. Saturday: differences between NAM and GFS, with NAM having fairly dry air with the upper ridge across a good part of the air, while GFS has moisture generating showers and storm, but again mainly mountains and adjacent high valleys and plains. Blend of models has isolated to scattered coverage across the eastern part of the CWA and scattered to numerous coverage western areas, so will go with that scenario. Sunday through Wednesday: Upper high entrenched across the Rockies. Diurnal showers and storms the rule, with best monsoon moisture shunted to our south across Arizona and New Mexico. Temperatures will be near or at seasonal norms across the area, with 80s and 90s across the plains and I-25 corridor, 70s and 80s high valleys and 60s and 70s mountains. With this type of pattern, precipitation will be moving slowly, and any stronger storms will bring the risk of locally, heavy rain and possible flash flooding. Additionally, while fine fuels have cured across a good part of the area, critical fire weather conditions will not be realized under the upper high. Lightning strikes are always an issue with fire starts though. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 250 PM MDT Wed Jul 12 2017 Diurnal showers and storms for ALS, COS, and PUB. VFR conditions are expected until storms move over sites, then MVFR conditions will occur for a brief time along with highly variable, gusty winds. After the the thunderstorms pass and night falls, the surface will be moist from the fresh rainfall, so COS and PUB should experience MVFR criteria fog conditions, clearing up in the late morning hours. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 PM MDT this evening for COZ072-073- 076>081-083>086. && SHORT TERM...TM LONG TERM...TM AVIATION...SKELLY
Hazardous weather outlook, Jul 12, 11:16 AM MDT, 8 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1116 AM MDT Wed Jul 12 2017 COZ058>089-093>099-131730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1116 AM MDT Wed Jul 12 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Flash flooding will be possible today across parts of the region. The best chance of flash flooding will be over area burn scars and the greater Colorado Springs urban areas. The best chance for burn scar flooding will be over the Waldo Canyon burn scar, the Hayden burn scar and the Junkins burn scar. All of El Paso county may see flash flooding this afternoon and early evening, especially in the urban areas. Locally heavy rain may also occur across the lower elevations of Pueblo county. Marginal severe thunderstorms will be possible this afternoon and evening across all of the plains, hail up to 1 inch in diameter will be possible along with wind gusts to 60 mph. Heavy rain will also be possible. All storms will produce dangerous cloud to ground lightning. Over the remainder of the mountains, locally heavy rain will be possible along with small hail and dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong to potentially marginally severe thunderstorms are possible during primarily the afternoon into the evening hours from Thursday into Saturday. The primary storm risks from the more intense storms will be hail around the size of quarters, wind gusts around 60 mph, lightning and locally heavy rain which will be capable of producing localized flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters are likely this afternoon and evening. Hodanish
In the hours before
Local storm report, Jul 12, 4:44 PM MDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
444 PM MDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM TSTM WND GST 4 SE AIR FORCE ACADEMY 38.97N 104.81W
07/12/2017 M79 MPH EL PASO CO ASOS
ASOS STATION AFF, US AIR FORCE ACADEMY.
&&Special weather statement, Jul 12, 4:47 PM MDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Pueblo CO
447 PM MDT WED JUL 12 2017
COZ085-086-089-093-122330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-La Junta Vicinity/Otero County CO-
447 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO...SOUTHEASTERN
EL PASO...WESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 530
PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Boone, or 20 miles east of Pueblo, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fowler, Boone, Avondale and Pueblo Depot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 10405 3852 10402 3804 10397 3813 10436
3849 10444 3859 10405
TIME...MOT...LOC 2247Z 274DEG 12KT 3831 10423
KTSpecial weather statement, Jul 12, 4:50 PM MDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Pueblo CO 450 PM MDT WED JUL 12 2017 COZ094-099-122330- Springfield Vicinity/Baca County CO-Eastern Las Animas County CO- 450 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Kim, or 31 miles west of Springfield, moving north at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pritchett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3718 10309 3729 10335 3761 10326 3743 10275 TIME...MOT...LOC 2249Z 197DEG 9KT 3730 10318 BL
Local storm report, Jul 12, 6:12 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HEAVY RAIN 6 NE BOONE 38.31N 104.18W
07/12/2017 M1.67 INCH PUEBLO CO PUBLIC
&&Special weather statement, Jul 12, 6:16 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
616 PM MDT WED JUL 12 2017
COZ084>086-089-095-130100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Crowley County CO-Western Kiowa County CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
616 PM MDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO...WEST
CENTRAL KIOWA...NORTHERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES
UNTIL 700 PM MDT...
At 616 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Truckton to 8 miles north of Ordway.
Movement was northeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Truckton and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 10405 3852 10331 3851 10329 3824 10373
3865 10428 3892 10406
TIME...MOT...LOC 0016Z 222DEG 19KT 3866 10416 3835 10374
kamSpecial weather statement, Jul 12, 7:08 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 708 PM MDT WED JUL 12 2017 COZ095-096-130145- Western Kiowa County CO-Eastern Kiowa County CO- 708 PM MDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL 745 PM MDT... At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near Eads, or 26 miles southwest of Cheyenne Wells, moving north at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Chivington and Brandon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3840 10242 3847 10275 3861 10281 3861 10234 TIME...MOT...LOC 0108Z 179DEG 9KT 3854 10269 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 6:16 PM MDT | Special Weather Statement | PUB | Crowley | 44 min |
| Jul 12, 7:08 PM MDT | Special Weather Statement | PUB | Kiowa | 37 min |
| Jul 12, 7:16 PM MDT | Areal Flood Advisory | PUB | Kiowa | 3 hr |
| Jul 12, 7:25 PM MDT | Areal Flood Advisory | PUB | Crowley, Kiowa | 2 hr |
| Jul 12, 7:47 PM MDT | Flash Flood Warning | PUB | Kiowa | 3 hr |
| Jul 12, 7:57 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 33 min |
| Jul 12, 8:27 PM MDT | Special Weather Statement | PUB | Kiowa | 48 min |
| Jul 12, 9:03 PM MDT | Areal Flood Advisory | PUB | Kiowa | 117 min |
| Jul 13, 1:36 AM MDT | Areal Flood Advisory | PUB | Custer | 114 min |
| Jul 13, 12:54 PM MDT | Special Weather Statement | PUB | Costilla | 36 min |
| Jul 13, 1:40 PM MDT | Special Weather Statement | PUB | 50 min | |
| Jul 13, 1:50 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jul 13, 2:11 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 2 hr |
| Jul 13, 2:23 PM MDT | Special Weather Statement | PUB | El Paso | 37 min |
| Jul 13, 4:49 PM MDT | Areal Flood Advisory | PUB | El Paso, Fremont, Pueblo | 116 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.